The fungal meningitis outbreak that we wrote about just 9 days ago has claimed more lives. The outbreak of the rare fungal meningitis that is linked to a tainted medication has killed 14 people and 170 more have reportedly become infected.
The U.S. Centers for Disease Control reports that up to 14,000 people are at risk of the illness. While no patients in Washington state have become ill, there has been one case reported in neighboring Idaho.
Many patients who had a steroid injection in their spine, hip or knee since May are anxiously awaiting to see if they show signs of illness. According to the CDC, in some patients it takes weeks before the disease to manifest itself and “potentially contaminated injection were given starting May 21, 2012.”
Meningitis Is a disease which causes inflammation of the membranes covering the brain and spinal cord. In this latest outbreak of meningitis, the source appears to be steroid medication sourced from a compounding pharmacy in Massachusetts.
A lawsuit was filed this week in a Minnesota court by a woman who believes she was infected from a steroid injection she had to relieve back pain.
In all eleven states have had cases of meningitis and it is believed that 23 states have received drugs from the compounding pharmacy
Patients Advised to be Vigilant of Symptoms
Fungal infections can develop slowly and symptoms usually appear between one and four weeks after the injection. However, in some cases, symptoms can appear in a longer or shorter time frame. Patients should watch for the following symptoms:
- Light sensitivity
- Stiff neck
- Weakness or numbness in part of the body
- Slurred speech
- Pain, redness or swelling at the injection site.
See the Centers for Disease Control website Multistate Meningitis Outbreak Investigation for more information.
This information is provided by Washington Injury Attorney blog, a service of The Farber Law Group. We are an injury law practice and we represent people who have been seriously injured or the family of those who have died due to medication errors, medical malpractice, and pharmacy malpractice.